Wildfire, Cochran
- When
- June 18, 2:40 PM CST to June 19, 3:00 AM CST
- Where
- Cochran forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
High based weak showers developed over the western South Plains during the evening hours of the 18th. These showers produced isolated severe wind gusts in Hockley and Floyd Counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
High based weak showers developed over the western South Plains during the evening hours of the 18th. These showers produced isolated severe wind gusts in Hockley and Floyd Counties. These high winds also sparked numerous wildfires across the region.
The first wildfire began on the 18th two miles southwest of Whiteface (Cochran County). Nearly 100 homes were threatened and evacuated in Whiteface and 2200 acres burned before being contained early on the 19th. A second wildfire on the 18th was started by downburst winds near Floydada (Floyd County). Strong winds downed a power line in a residential neighborhood causing two homes to be totally destroyed by a fire.
Lightning started two fires in Stonewall County early on the 19th which combined to burn 2000 acres. A wildfire in Lamb County started in the median along U.S. Highway 84 which prompted a closure of the highway near FM 1072 for two hours on the 19th. The wildfire burned a total of 350 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 18, 2:28 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 328 PM CDT SAT JUN 18 2011 .SHORT TERM... THE COLD FRONT THAT MOVED IN EARLIER TODAY BROUGHT A NICE MORNING TO MUCH OF THE AREA /ASIDE FROM THE SE ZONES/ BUT ITS AFFECTS WERE ALREADY ERODING...WITH TEMPERATURES AS OF 19Z PUSHING THE MID TO UPPER 90S ON MUCH OF THE CAPROCK...WITH 100-108 FOUND IN THE ROLLING PLAINS. NEEDLESS TO SAY...THE HEAT REMAINS ONE OF THE BIG STORIES AND THIS WILL CONTINUE INTO SUNDAY. EXPECT MILD CONDITIONS TONIGHT...WITH MUCH OF THE ROLLING PLAINS AGAIN LIKELY ONLY DROPPING INTO THE 70S TO NEAR 80. ON SUNDAY...850 MB TEMPERATURES AGAIN PUSHING TO 34C SUGGEST WIDESPREAD TRIPLE DIGITS WILL AGAIN BE A REALITY...WITH THE LOWER ELEVATIONS PUSHING 110. ALTHOUGH HEAT INDEX VALUES MAY COME UP A LITTLE SHY OF 105 DEGREES OVER THE SOUTHEAST ZONES TODAY /THANKS TO DRY AIR IN PLACE THERE/...GIVEN AMBIENT TEMPERATURES PUSHING 110 DEGREES FOR THE SECOND OF LIKELY THREE DAYS...AND THE FACT THEY HAVE HAD NO OVERNIGHT RELIEF THERE /WITH LOWS ONLY DIPPING TO AROUND 80 DEGREES/ FELT IT WAS PRUDENT TO KEEP THE HEAT ADVISORY GOING THROUGH TOMORROW. IN FACT...MOISTURE LEVELS SHOULD STAY A LITTLE HIGHER EAST OF THE DRYLINE ACROSS THE EASTERN ZONES ON SUNDAY AND THIS MAY ACTUALLY PUSH HEAT INDEX VALUES TO 105 TO 108 DEGREES. INCREASING WINDS /AND ASSOCIATED FIRE WEATHER CONCERNS/ WILL BE THE OTHER STORY OVER THE COMING 24 HOURS...THANKS PRIMARILY TO LARGE WESTERN UA TROUGH AMPLIFYING AND EDGING EASTWARD. AS A 100+ KT UA JET CUTS DOWN THE BACK SIDE OF THE WESTERN SYSTEM AND BEGINS TO ROUND THE BASE OF THE TROUGH ON SUNDAY STRONG LEE CYCLOGENESIS WILL OCCUR ACROSS THE CENTRAL/SOUTHERN HIGH PLAINS WITH A 990 MB SFC LOW TAKING SHAPE ACROSS EASTERN CO/WESTERN KS. THIS WILL TIGHTEN THE SFC PRESSURE GRADIENT LOCALLY AS 850 MB AND 700 MB INCREASE TO 25-30 KNOTS AND 30-35 KNOTS...RESPECTIVELY. DEEP MIXING...THE TIGHTENING SFC PRESSURE GRADIENT AND THE ISALLOBARIC FORCING ALL POINT TO WINDS REALLY RAMPING UP...ESPECIALLY DURING THE AFTERNOON HOURS. HOWEVER...THE WINDS MAY ALSO BE GUSTY ACROSS THE EASTERN SECTIONS DURING THE MORNING AS A ROBUST LLJ MIXES DOWN. ALL SAID...EXPECT WIDESPREAD SUSTAINED WINDS IN THE 20 TO 30 MPH RANGE...WITH LOCATIONS ON THE CAPROCK PERHAPS IN THE 25 TO 35 MPH RANGE BY LATE AFTERNOON. HAVE HELD OFF ON ISSUING A WIND ADVISORY JUST YET GIVEN SOME UNCERTAINTIES IN THE DETAILS...BUT ONE MAY BE NEEDED BETWEEN NOW AND THEN. ALSO ADDED A MENTION OF BLOWING DUST TO THE GRIDS ON THE CAPROCK. LAST BUT NOT LEAST WILL HAVE TO ADDRESS CHANCES OF CONVECTION BOTH LATER THIS AFTERNOON/EVENING AND AGAIN ON SUNDAY. ALTHOUGH LOW-LEVEL MOISTURE WAS LACKING...WITH DEWPOINTS MOSTLY IN THE 30S...STRONG HEATING WAS RESULTING IN A HIGH-BASED CU FIELD FROM SOUTHERN NM INTO THE PERMIAN BASIN AND DOWN INTO HIGHER TERRAIN OF SOUTHWEST TEXAS. ADDITIONALLY...WV IMAGERY SHOWED A MODEST PLUME OF MID-LEVEL MOISTURE STRETCHING FROM FAR WEST TEXAS THROUGH SOUTHERN OK...AND THE COMBINATION OF DEEP MIXING...IMPROVING MID-LEVEL MOISTURE AND WEAK LARGE SCALE ASCENT SHOULD BE ENOUGH TO FOR SOME HIGH-BASE SHOWERS/STORMS TO FORM AND/OR ADVECT OVER THE SOUTH PLAINS AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. THE VERY HOT AND DRY /LARGE INVERTED-V PROFILE/ CONDITIONS WILL KEEP MOST OR ALL OF THE PRECIPITATION FROM REACHING THE GROUND...BUT THE STRONGEST CORES ALOFT COULD BRING LOCALIZED STRONG DOWNBURST WINDS AND CREATE AREAS OF BLOWING DUST. THUS...HAVE MAINTAINED 10 PERCENT POPS ALONG WITH THE ISOLATED SHOWER/STORM MENTION THROUGH THE EVENING HOURS. TOMORROW...THE DRYLINE IS FORECAST TO SHARPEN NEAR THE EDGE OF THE CAPROCK OR INTO THE WESTERN ROLLING PLAINS AND MAY BE ENOUGH TO PROMOTE ISOLATED LATE DAY STORMS. INSTABILITY/MOISTURE WILL BE SOMEWHAT IMPROVED FROM TODAY AHEAD OF THE DRYLINE...SO A FEW LOCATIONS COULD ACTUALLY SEE A SHOWER SURFACE...BUT WITH 50 PLUS DEGREE DEWPOINT DEPRESSIONS...STRONG DOWNBURST WINDS WILL BE THE MAIN CONCERN. .LONG TERM... RAIN CHANCES FADING FOR MID WEEK...BUT NOT GONE. COOLER TEMPERATURE STILL APPEAR TO BE ON TRACK FOR TUESDAY THROUGH THURSDAY. AN UPPER TROUGH SLIDING EAST FROM THE ROCKIES INTO THE PLAINS IS WILL CONTINUE TO TIGHTEN THE PRESSURE GRADIENT THROUGH MONDAY WITH CONTINUED FIRE WEATHER CONCERNS. THEN THE MOVEMENT OF THE TROUGH TO THE EAST SHOULD PUSH A COLD FRONT THROUGH THE SOUTH PLAINS REGION EARLY TUESDAY. UNFORTUNATELY...THE TIMING OF THE FRONT IN THE MORNING IS POOR FOR PRODUCING THUNDERSTORMS LOCALLY. THEY APPEAR MORE LIKELY JUST TO OUR SOUTH TUESDAY AFTERNOON AND TUESDAY NIGHT. WILL CONTINUE A LINGERING SLIGHT CHANE OF THUNDER WEDNESDAY THROUGH WEDNESDAY NIGHT BEHIND THE FRONT...BUT HAVE LOWERED THOSE CHANCES TO ABOUT 15 PERCENT. TOWARD THE END OF THE WEEK...THE UPPER HIGH IS EXPECTED TO REBUILD INTO THE REGION...PUSHING AFTERNOON HIGHS BACK TOWARDS THE CENTURY MARK. .FIRE WEATHER... HOT AND DRY WEATHER WAS AGAIN IN PLACE AND RESULTING ELEVATED FIRE WEATHER CONDITIONS...BUT WESTERLY WINDS WERE GENERALLY IN THE 5-15 MPH RANGE...LIMITING MORE WIDESPREAD CONCERNS. STILL...ISOLATED HIGH BASED SHOWERS/STORMS COULD AFFECT THE AREAS LATER TODAY/TONIGHT AND BRING THE THREAT OF LOCALLY GUSTY/VARIABLE WINDS AND PERHAPS DRY LIGHTNING...BUT LITTLE PROMISE OF WETTING RAINS. A FIRE DANGER STATEMENT REMAINS IN EFFECT THROUGH THE EVENING. SUNDAY WILL BRING GREATER CONCERN AS WINDS REALLY BEGIN TO RAMP UP THANKS IN PART TO A DEEPENING SFC LOW ACROSS EASTERN CO/WESTERN KS. EXPECT SUSTAINED 20 FT WINDS TO INCREASE INTO THE 20-30 MPH RANGE AS HUMIDITIES FALL BELOW 15 PERCENT AND RESULT IN CRITICAL TO EXTREMELY CRITICAL CONDITIONS. THE MOST SEVERE CONDITIONS WILL BE ON THE CAPROCK WHERE NEAR RECORD TEMPERATURES WILL PUSH HUMIDITIES TO AROUND 5 PERCENT. ALONG AND EAST OF THE DRYLINE HUMIDITIES WILL BE SOMEWHAT IMPROVED...BUT STILL LIKELY FALL TO 10 TO 15 PERCENT. THUS...HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE ENTIRE AREA SUNDAY. ADDITIONALLY...THE DRYLINE COULD BE THE FOCUS FOR ISOLATED HIGH-BASED SHOWERS/STORMS LATE TOMORROW AFTERNOON...WITH THE THREAT OF STRONG/VARIABLE DOWNBURST WINDS AND DRY LIGHTNING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 63 101 62 97 61 / 10 10 0 10 10 TULIA 63 105 67 98 64 / 10 10 10 10 10 PLAINVIEW 65 106 69 95 65 / 10 10 10 10 10 LEVELLAND 65 105 68 98 66 / 10 10 10 10 10 LUBBOCK 72 106 70 99 68 / 10 10 10 10 10 DENVER CITY 66 105 69 99 67 / 10 10 10 10 10 BROWNFIELD 70 106 70 97 67 / 10 10 10 10 10 CHILDRESS 76 109 72 103 70 / 10 10 10 10 20 SPUR 73 107 73 99 70 / 10 10 10 10 10 ASPERMONT 79 110 74 102 73 / 10 20 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 10 PM CDT SUNDAY FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING ZONES: TXZ038-043-044. && 23/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 528 AM CDT SAT JUN 18 2011 TXZ021>044-191030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 528 AM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE GENERALLY EAST OF A TULIA TO BROWNFIELD LINE THIS AFTERNOON. THE PRIMARY THREAT WITH THIS ACTIVITY WILL BE LOCALLY DAMAGING DOWNBURST WINDS. FIRE WEATHER NEAR CRITICAL TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AREAWIDE THIS AFTERNOON WITH BREEZY AND VERY HOT AND DRY CONDITIONS. NON PRECIPITATION A HEAT ADVISORY REMAINS IN EFFECT FOR STONEWALL...KING...AND KENT COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER IS EXPECTED SUNDAY AND MONDAY...WHEN SUSTAINED SOUTHWEST TO WESTERLY WINDS SPEEDS MAY APPROACH OR EXCEED 30 MPH. .SPOTTER INFORMATION STATEMENT... DUE TO THE LIMITED SEVERE WEATHER THREAT...SPOTTER ACTIVATION WILL NOT BE REQUIRED.
The national radar mosaic for the moment the first event began.
3 wildfire, 3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318998, 318385, 318386, 318995, 318993, 318994.